Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Tips to help control peripheral neuropathy (Part One)

Home/About Pat, Side effects, Tips/Tips to help control peripheral neuropathy (Part One)

Tips to help control peripheral neuropathy (Part One)

Like many multiple myeloma patients, I have battled peripheral neuropathy symptoms since starting therapy in 2007. I have written dozens of posts over the years featuring tips on ways to help minimize the debilitating side effects. Several have helped me. Maybe one or more can help you, too.

Patients that have been diagnosed within the last three or four years may not realize how bad peripheral neuropathy (PN) can get; most newer drugs have been engineered to limit the damage.

I didn’t start using Velcade until just after Millennium Pharmaceuticals (now Takeda) introduced sub-q injections as a way to help minimize PN symptoms. Velcade given by infusion did make my PN worse; switching to sub-q didn’t bother me much at all. This past year using Pomalyst (pomalidomide) and Kyprolis (carfilzomib) didn’t aggravate things, either.

I was lulled into a sense of complacency. I had forgotten just how serious, frustrating and disconcerting PN can be.

thalidomideThalidomide was the last of the major FDA approved multiple myeloma drugs I haven’t tried. My specialist in Iowa City, Dr. Tricot, and I agreed using it was well worth risking making my peripheral neuropathy worse.

Its one thing to discuss it. But experiencing a sudden wave of PN last week really got my attention:

Peripheral neuropathy smacks me hard!

 

I’d hoped I might luck out; or that it would take months for my PN to ramp up. Instead, my worst fears were realized. My arms and legs were numb and burning. Not only below the elbows and knees, but up through my shoulders and hips. The bottom of my feet felt dead. It was more than disconcerting. I was alarmed–and really uncomfortable.

Yet thinking back, I had felt this way before. Not this dramatically. But years of Revlimid use had left me in pretty bad shape.

I remember my doctors–and Celgene staffers–insisted it couldn’t be the Revlimid causing my PN. But several years ago, renowned myeloma expert, Dana-Farber’s Dr. Paul Richardson, used the term “aggravate” to describe the PN many of his patients had experienced over the years after taking Revlimid. Overdue vindication. I love to be right, but I’d rather be PN free!

I’ve been doing this a long time. I’d like to re-run a post I wrote about PN way back in 2010:

International Myeloma Foundation Peripheral Neuropathy Patient Focus Group Held In Orlando Today

Posted on December 02 2010 by Pat Killingsworth | 1,043 views

Last month I was invited to join a pre-ASH group of multiple myeloma patients who were experiencing peripheral neuropathy (PN). I wanted to share my notes and thoughts about the almost three hour round table event with you.

The gathering was called the International Myeloma Foundation Peripheral Neuropathy Patient Focus Group. Our facilitators were oncology nurses Teresa Miceli from the Mayo Clinic and Tiffany Richards with MD Anderson in Houston.

The round table featured a group of 12 multiple myeloma survivors who all shared one thing in common: symptomatic peripheral neuropathy. Fifteen or so caregivers and IMF officials–including IMF President Suzie Novis and event organizer Joanie Borbelly–attended the focus group as well.

Medical privacy issues prevent me from sharing the other patient’s names with you. The group consisted of five women and seven men, ages fifty years old and up.

These symptoms–as shared by the twelve participants–include numbness in the hands and feet, loss of balance, trouble writing, opening jars, trouble with buttons or zippers and/or pain in various parts of the body. Teresa pointed-out and discussed several additional, serious conditions related to PN: low blood pressure and chronic diarrhea.

I soon learned most of the panel began to experience PN soon after beginning their treatments. “Chemo brain” was also attributed, at least partially, to PN. Most patients experienced at least some improvement after stopping treatment.

Five members of the group had undergone autologous stem cell transplants (SCT). No one experienced more PN symptoms than pre-transplant. However, Teresa mentioned it is not uncommon for PN to become more painful after SCT.
Three or four group members experienced PN prior to treatment.

PN assessments are an important part of monitoring a patient’s progress, yet many of the patients had never participated in a formal assessment. Group participants and facilitators agreed a more systematic monitoring system might be helpful outside a clinical trial setting where formal assessment is more common. Some patients shared that, as a result of PN, their treatments had been modified or stopped. Others had not experienced that.

The group enthusiastically provided input about what made our symptoms worse. Cold, poor fitting shoes and standing for long periods of time topped the list. Several mentioned their PN was worse at night.

As far as suggestions which improve PN, gabapenten was most often mentioned. Vitamin B and alpha lipoic acid were also used by a majority of patients. Both nurses mentioned Cybalta might help. No one in the group was using this drug–partially because insurance often doesn’t pay for Cybalta or Lyrica for PN unless it is related to diabetes.

Alternative treatments mentioned included massage and acupuncture. Another group member mentioned cocoa butter helped. I mentioned using topical magnesium might also help, especially for cramping.

Kataline and Amitriptyline can be effective numbing painful neuropathy when applied to the feet after soaking them in warm water. Teresa and Tiffany noted this combination may not be available everywhere and would require a prescription.
Safety (slipping in the shower, checking water temperature before bathing, injury doing simple things like trimming toe nails and falling) were mentioned as concerns.

Both nurses reminded us how important it is to maintain a relationship with a primary care physician–and that they are aware of your PN and symptoms. Patient to patient sharing can also be a helpful way to learn more about what works and doesn’t work for other patients.

Two fun observations: The men sure talked more than the women–probably no surprise for my female readers! Also, sex and sexual function was also discussed. Like an unruly junior high school class, there was lots of joking and side discussions going on during this part of the program. But kidding aside, it soon became clear that sexual dysfunction–especially among the men–was apparent.

I felt this round table workshop was very worthwhile. The IMF is to be commended for giving patients an opportunity to get together and discuss their experiences with each other.

But more important than that, the IMF is collecting data from these meetings to help improve guidelines for patient care.
I’m not easily impressed, but this was a great idea–and well worth giving-up a sunny Florida afternoon to help-out.

Don’t forget, starting tomorrow I will be posting multiple myeloma related articles from here in Orlando at least twice daily through Tuesday.

I’m excited about the opportunity. Feel good and keep smiling! Pat

I remember that day like it was yesterday. Time sure flies when you’re fighting to stay alive!

As a side note, this year’s ASH will be back in Orlando. I’m looking forward to driving a couple of hours instead of flying across the country like I did last year when ASH was held in San Francisco.

Back to the reason we’re here: to find ways to help minimize our PN symptoms. I thought this post was a good place to start, because it laid out a number of side effects that normally aren’t attributed to PN. There weren’t any surprises as far as remedies go. Cybalta and Lyrica are heavy hitters. I have yet to try either one. If thalidomide is working for me, I may need to try one or both. Well known remedies Vitamin B, alpha lipoic acid and Gabapentin are also mentioned.

I often hear from patients that one or more of these base remedies haven’t helped. In some cases I’m sure that’s true. But for most of us, they should all help IF taken in the right dose at the right time.

Vitamin BThe most common mistake: under dosing. Vitamin B not so much. It helps the other remedies work optimally. As with any of these drugs and supplements, check with your doctor before making changes. That said, I recommend taking Vitamin B several times throughout the day. I take it with my morning, noon and evening pills and supplements.

But maybe I’m underselling the importance of Vitamin B. Reader Monica Chara swears by Vitamin B12 shots. “At first it was twice a month, now once a month. Look into it. My neurologist,not oncologist, found it in my blood work.”

Alpha lipoic acid and Gabapentin often don’t help because they are woefully under dosed. I’ll cover that–along with a number of innovative and unexpected PN remedies–on Monday.

Feel good and keep smiling! Pat